Anaphylactic reaction

Published

I had a patient today that came for routine tests at clinic. Patient lips swollen on R side. According to patient he received phenergan 25mg from pharmacy 2 hours earlier and drank 2 tablets. After aprox 15 minutes swelling got worse. Tongue not swollen, patient didnt struggle to breathe. I gave 1ml of 1:1000 of Adrenaline. Swelling of lips didnt improve, patient didnt want to stay as he was in s hurry. Your thoughts on this patient? Anything else that I could have done for this patient?

roser13, ASN, RN

6,504 Posts

Specializes in Med/Surg, Ortho, ASC. Has 17 years experience.

There's a lot missing from your post. I assume there was a provider present who ordered the epi? What was the source of the anaphylactic reaction? Patient was allowed to leave because he "was in a hurry"?

elclo

3 Posts

Patient decided on his own to leave and signed a refusal of treatment form. I explained to the patient to patient that it would be in his best interest not to leave, another colleague also spoke to patient. It was the patients decision to leave

elclo

3 Posts

Protocol, first line of treatment for anaphylaxis is adrenaline

Jolie, BSN

6,375 Posts

Specializes in Maternal - Child Health. Has 37 years experience.

Do I understand that the patient noticed lip swelling at home, went to the pharmacy where he received Phenergan, and that after he took the medication, his lip swelling worsened? You then treated him for presumed anaphylaxis when he came to the clinic for routine lab work? The epi you gave him did not bring about improvement of his swollen lip?

He did not develop other signs or symptoms of respiratory distress such as tongue or facial swelling or difficulty breathing. You don't mention vital signs or other aspects of physical assessment. Did he c/o dizziness, weakness, have itching or a rash? Was he tachypneic, hypotensive?

Is it possible that his swollen lip may not have been caused by an allergic reaction?

Specializes in Critical care.

My thoughts would be...what about adding a corticosteroid or at least an H2 blocker for this angioedema (no signs of anaphylaxis in your post) if no improvement after the Epi and there were concerns with giving another H1 blocker on top of the Phenergan ( I wouldn't expect cross-reactivity, but another H1 could lead to more EPS-like side effects)